Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Green Bay, WI

July 30, 2003Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 30, 2003, 2:00 PM CDT for Winnebago County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 2:00 PM CDT (19:00 UTC)
Expired
Jul 30, 2003, 2:45 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 61 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS53 KGRB 301900
SVRGRB
WIC139-301945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
159 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 245 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR WINNECONNE. THAT PLACES IT 9 MILES NORTHWEST OF
  OSHKOSH. IT WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTTE DES MORTS AROUND 205 PM
  LAKE BUTTE DES MORTS AROUND 205 PM
  ALLENVILLE AROUND 215 PM
  LARSEN AROUND 220 PM
  MENASHA AROUND 240 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

IF YOU ARE AT A LARGE OUTDOOR GATHERING...REMAIN CALM. FOLLOW THE
INSTRUCTIONS PROVIDED BY LOCAL AUTHORITIES.

LAT...LON 4412 8884 4399 8866 4419 8841 4424 8866

$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:30 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 30, 4:30 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT WED JUL 30 2003

PCPN CHCS CONTINUE TO BE THE MAIN CHALLENGE THIS WEEK AND INTO THE
WEEKEND.

SATELLITE WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL CIRCULATION OVER
SOUTHERN MANITOBA DROPPING SLOWLY TO THE SOUTH. MODELS ARE SIMILAR IN
TAKING THIS FEATURE TO THE ARROWHEAD OF MN/WESTERN LS BY 12 THURSDAY AND
MOVING IT VERY LITTLE THROUGH 12Z SATURDAY WHEN IT STARTS TO MOVE SOUTH
ACROSS WI.

THUNDERSTORMS DEVELOPED IN EAST CENTRAL WI DURING THE OVERNIGHT HOURS AS
ANOTHER AREA OF THUNDERSTORMS APPROACHED THE NORTHWEST PART OF THE
FORECAST AREA IN ADVANCE OF A SLOW MOVING FRONT AND AN UPPER TROUGH.
CHANCES FOR PCPN REMAIN AS LONG AS THE UPPER LOW HANGS AROUND THE STATE.

.GRB...NONE.

MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 30, 6:00 AM CDT, 8 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF NORTH-CENTRAL AND NORTHEAST
WISCONSIN TODAY AND TONIGHT.

THUNDERSTORMS AHEAD OF A MID LEVEL TROUGH AND SLOW MOVING COLD FRONT
WILL MAKE THEIR WAY ACROSS THE FORECAST AREA TODAY AND TONIGHT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH SOME OF THE STRONGEST STORMS. THE
BEST CHANCE OF SEVERE STORMS IS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS ON WEDNESDAY AND INTO THE WESTERN GREAT LAKES REGION ON THURSDAY.
THIS SYSTEM WILL LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY FROM THURSDAY THROUGH SUNDAY.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION SHOULD MAY BE NEEDED LATER TODAY OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:27 PM CDTSevere Thunderstorm WarningGRBOutagamie33 min
Jul 30, 3:46 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:25 PM CDTFlash Flood WarningGRBOutagamie4 hr
Jul 30, 5:08 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie37 min
Jul 30, 5:51 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago39 min
Jul 30, 6:16 PM CDTFlash Flood WarningGRBCalumet, Winnebago74 min
Jul 30, 6:34 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago56 min
Jul 30, 6:53 PM CDTFlash Flood WarningGRBWaupaca3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.